Alert archive / Montana / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Great Falls, MT

June 8, 2023Cascade County, Lewis and Clark County, Teton County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 8, 2023, 6:02 PM MDT for Cascade County, Lewis and Clark County, Teton County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2023, 6:02 PM MDT (00:02 UTC)
Expired
Jun 8, 2023, 9:00 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Cascade County, MT, Lewis and Clark County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 58 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:01 PM MDTRAIN 2.978 Ne Augusta, MTVast majority fell between 5pm and 7pm local time. Via Ambient Weather.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WGUS55 KTFX 090002
FFWTFX
MTC013-049-099-090300-
/O.NEW.KTFX.FF.W.0007.230609T0002Z-230609T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
602 PM MDT Thu Jun 8 2023

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  Northwestern Cascade County in central Montana...
  South Central Teton County in north central Montana...
  Central Lewis and Clark County in west central Montana...

* Until 900 PM MDT.

* At 602 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain has already fallen. Additional 
  thunderstorms moving in across the area are expected to produce 
  rainfall rates of between 0.75 to 1.5 inches in the next 1 hour. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Cascade, South Central Teton 
  and Central Lewis and Clark Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4761 11246 4769 11244 4760 11199 4762 11190
      4763 11176 4755 11173 4750 11189 4749 11208
      4749 11232 4752 11248

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR

$$

Moldan
2 follow-up statements
048 
WGUS75 KTFX 090135
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
735 PM MDT Thu Jun 8 2023

MTC013-049-099-090300-
/O.CON.KTFX.FF.W.0007.000000T0000Z-230609T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-Lewis and Clark MT-Teton MT-
735 PM MDT Thu Jun 8 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING 
FOR NORTHWESTERN CASCADE, SOUTH CENTRAL TETON AND CENTRAL LEWIS AND 
CLARK COUNTIES...

At 735 PM MDT, Doppler radar and automated rain gauges continued to 
indicate thunderstorms producing heavy rain across the warned area. 
Between 1 and 3 inches of rain have fallen. Rainfall rates are 
expected to be between 0.25 to 0.5 inches in 1 hour. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, highways,
         streets, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Cascade, South Central Teton 
  and Central Lewis and Clark Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4761 11246 4769 11244 4760 11199 4762 11190
      4763 11176 4755 11173 4750 11189 4749 11208
      4749 11232 4752 11248

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

Moldan
350 
WGUS75 KTFX 090258
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
858 PM MDT Thu Jun 8 2023

MTC013-049-099-090308-
/O.EXP.KTFX.FF.W.0007.000000T0000Z-230609T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-Lewis and Clark MT-Teton MT-
858 PM MDT Thu Jun 8 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR 
NORTHWESTERN CASCADE, SOUTH CENTRAL TETON AND CENTRAL LEWIS AND 
CLARK COUNTIES...

The heavy rain that prompted the warning has ended; however, 
additional heavy rainfall will remain possible through the overnight 
hours. Flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 600 AM MDT Saturday for 
portions of central and north central Montana.

LAT...LON 4761 11246 4769 11244 4760 11199 4762 11190
      4763 11176 4755 11173 4750 11189 4749 11208
      4749 11232 4752 11248

$$

Moldan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 5:28 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 8, 5:28 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
528 PM MDT Thu Jun 8 2023

...Aviation Section Updated...

.SYNOPSIS...

Widespread showers and thunderstorms associated with deep
moisture and a easterly wave will persist well into the overnight
hours tonight. The primary hazard will continue to be heavy
rainfall potentially causing localized flooding, but some
thunderstorms could also produce hail and gusty winds. The focus
for showers and storms shifts more so into Central and North
Central Montana for Friday. The stagnant weather pattern will
maintain scattered showers and thunderstorms over the region into
early next week, with continued near to slightly above normal
temperatures.

&&

.DISCUSSION...

Anomalous moisture and shortwave energy continues to initiate
scattered to numerous showers and thunderstorm development this
afternoon. So far this activity has been most prevalent along the
Continental Divide and over the higher terrain of Central and
Southwest Montana. Torrential downpours continues to be the
primary concern with wind and hail now being secondary and less
concerning hazards. Impacts have mostly been minor so far ranging
from minor flooding of low land areas to rock slides on mountain
roadways. This activity will pick up in coverage and become more
impactful heading into the evening. In fact, WPC's Excessive
Rainfall Outlook continues the Moderate Risk (at least a 40%
probability) for most locations north of I90 through tonight.
Rainfall rates with thunderstorms could exceed 1 inch to 2 inches
per hour with some of the stronger storms, which adds the
potential for flash flooding on nearly saturated ground.
Therefore, the Flood Watch for North Central and much of Central
Montana remains in effect through early Saturday morning.

Rainfall amounts over the southwest will mostly fall in the 0.25
to 0.75 inch range; However, rapid rainfall rates in excess of 1
inch are likely with thunderstorms here as well, and rapid runoff
down steep terrain could also cause flash flooding. So the Flood
Watch will continue there as as well, but will be focused on
thunderstorm potential through this evening.

Scattered to numerous showers and thunderstorms continue on
Friday, but the overall threat for heavy rain will shift a bit
north and eastward with the area of greatest PWATS. WPC has placed
the eastern portions of North-central Montana into another
unprecedented Moderate Risk for excessive rainfall outlook and a
Slight Risk for locations north and east of the highway 200
corridor. - RCG

A low pressure center associated with the Pacific coast trough is
forecast to deepen off the California coast and start to move
onshore and into the interior Southwest CONUS during this period.
This will allow the high pressure center associated with the Great
Plains ridge to move west across the southern Canadian/northern
CONUS plains. This will shift the flow of moisture, and
consequently the showers and thunderstorms, west to more so over
the Northern Rockies of Montana and its eastern slopes. While
rainfall amounts are not currently forecast to be conducive to
flooding at this time, the rainfall over the next couple of days
and what it does to soils could increase the chance for flooding
conditions to occur. Temperatures should also remain near to
slightly above seasonal averages.

The Great Plains ridge is forecast to weaken, at least
temporarily, ushering in a more progressive weather pattern. The
Southwest low pressure area is forecast to weaken as it is lifted
northeast by a low pressure trough moving across western Canada.
This should continue generally unsettled weather with a chance of
showers and thunderstorms each day, but the threat for heavy
rainfall should decrease with the loss of a moisture feed from the
Gulf of Mexico. Temperatures will remain near to slightly above
normal into Wednesday, but the passage of the Canadian trough
should cool temperatures below normal for next Thursday.
- Coulston

&&

.AVIATION...
528 PM MDT Thu Jun 8 2023 (09/00Z TAF Period)

Showers and thunderstorms continue this evening across the region.
Activity should decrease across Southwest Montana by 06Z, but will
linger across portions of Central and North-central Montana through
at least 12Z. Additional showers and thunderstorms will develop
again tomorrow. Heavy rain and erratic wind gusts will be the
primary concern with thunderstorm, with hail being a lesser, but non-
zero concern. Mountains are likely to be obscured through the
period. -AM

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

A Flood Watch for potential flash flooding and remains in effect for
the area along/north/east of the US Highway 12 corridor though
early Saturday: The system expected to bring widespread showers
and thunderstorms to much of the area today through Friday night
remains on track with bringing mostly between 1 to 2 inches of
rainfall over mostly saturated ground across North Central and
Central Montana. Some areas could receive over 2 inches on the
Rocky Mountain Front and also from Havre to Lewistown. This may
cause river and creek rises, as well as flooding of some roadways
and low- lying areas. In addition to that embedded thunderstorms
may also cause torrential rainfall rates in excess of 1 to 2
inches, which could cause flash flooding.

A Flood Watch also continues for Southwest Montana and portions
of Central Montana through midnight: Rainfall amounts of mostly
0.25 to 0.75 inches are forecast for much of Southwest Montana
during this time. Rivers and creeks are already running high due
to lingering snowmelt, and this additional rainfall could cause
some smaller waterways to run out of their banks. While soils are
not as saturated as over the plains, thunderstorms are expected
there as well, and similar rainfall rates as mentioned above are
possible in short periods of time, which could cause rapid runoff
and debris flow down steep terrain and over burn scar areas.
Showers and thunderstorms then become more scattered with less
potential for heavy rainfall later tonight through the day on
Friday. This rainfall is also forecast to increase some river
levels to near flood stage this weekend, so river flood highlights
may also be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  74  58  69 /  90  70  70  90
CTB  57  72  56  71 / 100  90  80  80
HLN  58  81  58  74 /  90  70  60  80
BZN  51  79  51  74 /  80  60  30  60
WYS  39  70  38  71 /  60  60  20  50
DLN  48  75  48  73 /  80  40  20  40
HVR  61  78  59  76 /  90  90  70  70
LWT  55  73  55  66 /  90  90  80  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Friday night for Bears Paw Mountains
and Southern Blaine-Big Belt, Bridger and Castle Mountains-
Cascade County below 5000ft-East Glacier Park Region-Eastern
Glacier, Western Toole, and Central Pondera-Eastern Pondera and
Eastern Teton-Eastern Toole and Liberty-Fergus County below
4500ft-Gates of the Mountains-Hill County-Judith Basin County
and Judith Gap-Little Belt and Highwood Mountains-Meagher County
Valleys-Northern Blaine County-Northern High Plains-Snowy and
Judith Mountains-Southern High Plains-Southern Rocky Mountain
Front-Western and Central Chouteau County.

Flood Watch until midnight MDT tonight for Beaverhead and
Western Madison below 6000ft-Canyon Ferry Area-Elkhorn and
Boulder Mountains-Gallatin Valley-Gallatin and Madison County
Mountains and Centennial Mountains-Helena Valley-Madison River
Valley-Missouri Headwaters-Northwest Beaverhead County-Ruby
Mountains and Southern Beaverhead Mountains-Upper Blackfoot and
MacDonald Pass.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 8, 2:28 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
228 PM MDT Thu Jun 8 2023

MTZ320-324-326-082100-
Missouri Headwaters MT-Big Belt, Bridger and Castle Mountains MT-
Gallatin Valley MT-
228 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northeastern
Gallatin County through 300 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 10 miles northwest of Bozeman, moving northwest at 20
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belgrade, Manhattan and Menard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4580 11097 4571 11117 4593 11147 4608 11115
TIME...MOT...LOC 2027Z 146DEG 16KT 4582 11114

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Moldan
Local storm report, Jun 8, 4:23 PM MDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
423 PM MDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Flood            Browning                48.56N 113.01W
06/08/2023                   Glacier            MT   Public

            Social media images showed flooding of roads
            in N Browning. Primarily standing water.

&&

HART
Local storm report, Jun 8, 5:02 PM MDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Great Falls MT
502 PM MDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Debris Flow      18 WSW Augusta          47.40N 112.76W
06/08/2023                   Lewis and Clark    MT   Park/Forest Srvc

            Significant debris flow crossed Benchmark
            Road west of Ford Creek, resulting in road
            being impassable.

0230 PM     Flash Flood      24 WSW Bynum            47.85N 112.78W
06/08/2023                   Teton              MT   Park/Forest Srvc

            Helena-Lewis and Clark National Forest
            reports S Fork Teton Road was washed out
            during a thunderstorm.

&&
Local storm report, Jun 8, 5:06 PM MDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
506 PM MDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             1 NE Belgrade           45.79N 111.16W
06/08/2023  M1.75 inch       Gallatin           MT   ASOS

            Rainfall total so far today (climate day
            total).

&&

HART
Local storm report, Jun 8, 5:28 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
528 PM MDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Rain             13 W Cut Bank           48.60N 112.61W
06/08/2023  M1.10 inch       Glacier            MT   Trained Spotter

&&

Moldan
Local storm report, Jun 8, 6:02 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
602 PM MDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             6 NE Whitlash           48.96N 111.16W
06/08/2023  M1.57 inch       Liberty            MT   Cocorahs

            Cocorahs station MT-LY-18 5 ENE Whitlash.
            The period of the Rain event was 24 hours.

0700 AM     Rain             11 S Lewistown          46.91N 109.41W
06/08/2023  M1.10 inch       Fergus             MT   CO-OP Observer

            CO-OP Observer station LWSM8 10.9 S
            Lewistown. The period of the Rain event was
            24 hours.

0617 AM     Rain             8 SSE Hogeland          48.75N 108.60W
06/08/2023  M1.08 inch       Blaine             MT   Cocorahs

            Cocorahs station MT-BL-2 Hogeland 7.0 SSE.
            The period of the Rain event was 24 hours.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:18 PM MDTAreal Flood AdvisoryTFXLewis and Clark2 hr
Jun 8, 11:12 PM MDTAreal Flood AdvisoryTFXFergus5 hr
Jun 8, 11:38 PM MDTAreal Flood WarningTFXGlacier, Lewis and Clark, Pondera, Teton9 hr
Jun 9, 8:00 AM MDTAreal Flood AdvisoryTFXHill, Liberty, Toole3 hr
Jun 9, 11:10 AM MDTAreal Flood AdvisoryTFXFergus, Judith Basin3 hr
Jun 9, 2:55 PM MDTAreal Flood AdvisoryTFXFergus66 hr
Jun 9, 3:46 PM MDTSpecial Weather StatementTFXLiberty29 min
Jun 9, 3:56 PM MDTAreal Flood AdvisoryTFXHill, Liberty, Toole3 hr
Jun 9, 4:31 PM MDTFlash Flood WarningTFXHill, Liberty, Toole3 hr
Jun 9, 5:10 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Jun 9, 5:49 PM MDTAreal Flood AdvisoryTFXLewis and Clark, Teton3 hr

Nearby

Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.